Oral Trismus after Radiation to the Jaw
Dear OncoLink "Ask The Experts,"
Five years ago, I had 35 radiation treatments for tonsil and tongue cancer. It was some time later that I discovered that the radiation had shrunk the muscles that control how much I can open my mouth. I have 3/4 of an inch opening. I have been told that nothing can be done to give me another 3/4 or 1 in opening. Have you had any experiences with this problem?
Harry Quon, MD, MS (CRM), Assistant Professor of Radiation Oncology at the Abramson Cancer Center of the University of Pennsylvania, responds:
This problem is called oral trismus, and is caused by radiation treatment-related muscle loss and fibrosis that occurs in the muscles that open and close his jaw. This is a risk with treatment because the muscles that open and close the jaw lie quite close to the cancer, i.e. in the tonsils and surrounding areas. These muscles cannot be confidently spared from irradiation, even with current sophisticated conformal radiation techniques such as IMRT. Furthermore, in some cases the jaw muscles may be purposely included to some degree, say if the cancer is suspected to involve part of them.
We usually start preventive oral physical therapy exercises immediately after the acute radiation side-effects have resolved. To reverse trismus is difficult. It is sometimes worth a trial of oral physical therapy, which can include a device call the therabite. However, my guess is that this will be of limited success. Peter Quinn, the chair of our dental department, has a specific interest in problems of the jaw joint (TMJ). He has developed a technique to increase the joint mobility by slightly separating the attached muscles.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania